Archives

My pain Story- Part Two

I said I would be coming back to this topic and so here we are.  I last wrote about this in October so that is where I will pick things up from.

I got a referral to the Social Prescriber at my GP surgery.  This is a role I had not heard of before.  According to the NHS website a social prescriber looks at non-clinical ways to help with chorionic conditions.  So I thought I might get some advice on fitness classes or free swimming sessions or something along those lines as the online description seemed to suggest.  However, although she was a nice enough person, my local social prescriber left me thinking of the phrase ‘as useful as a chocolate teapot’.  She had no medical training at all and was basically there to suggest ways to distract me from my pain and to get out more.  She asked me about my hobbies and as soon as craft came up she suggested I join a local craft workshop.  Had I heard of this local arts and craft place?  Seeing as I had already told her I volunteer in a craft shop and show an active interest in craft, funnily enough I had come across it before.  Some of her suggestions, whilst I can see they were not all totally stupid ideas, did not take account for my limited budget, which she had already asked about.  When she resorted to looking up things online to get ideas, I knew the session was not going to benefit me.  It is also not going to benefit many others if there is no help with the costs, most of these suggestions were not free and certainly not free to travel to.  I hope most social prescribers are more useful, otherwise what a waste of an NHS budget when it is already struggling finically. 

I made a follow up physiotherapy appointment as I was supposed to do.  This time the appointment came a lot quicker than before.  I managed to see the same physiotherapist as last time which helped.  I felt able to say my wrist and hand exercises are helping a tiny bit, but not a vast improvement.  I was told to keep up the exercises till the pain has totally gone, which it still hasn’t.  I mentioned that I now have almost constant shoulder pain, but still no help with that despite making it clear that it was probably the worst part of my pain issues at the time.  He did feel annoyed on my behalf that my pain clinic appointment had still not come and said he would contact them for me.

I managed to get another GP appointment, this time with only a two-day wait, much better than last time which was nearly a month.  I saw a different doctor this time and was given a new painkiller to try along with the codeine, Amitriptyline.  Often used as an antidepressant it also is used for neuropathic pain and tension headaches.  The idea was to take them mainly at night to help me sleep, since the pain is making getting to sleep harder.  However after taking the entire packet for about a month decided not to order any more as they seemed to prove ineffective.    

I finally found my TENS machine again, which I used to use before my hip replacement.  It sometimes helps to slightly relax my neck and shoulders.  It is most helpful at night right before bed so I can lie down more comfortably.  Its affects do not last that long and it does not totally get rid of the pain, but it does help to relax my muscles somewhat.   Another slightly helpful thing I have found is muscle rub gel.  A gel you rub in to the sore muscles.  Again the relief is only temporary and only mildly helpful, but better than nothing.

Then I noticed a new issue, pain in my toes, they seemed to get overly cold, red and very sensitive.  The pressure of walking sometimes hurt my toes.  One night my left toes got super cold and tingly and then hurt a lot, two toes went purple.  Despite socks and being under the bed covers it took nearly an hour to fall asleep due to the pain.  I mentioned this to the doctor who suggested it could be Raynaud’s Syndrome. 

According to SRUK, a charity that supports those with Raynaud’s, ‘Raynaud’s is where the small blood vessels in the extremities such as hands and feet, fingers or toes are over-sensitive to even the slightest changes in temperature, the cold and sometimes stress’, (www.sruk.co.uk/raynauds/what-raynauds/

A couple of weeks later my fingers started to also get painful and sensitive in cold weather.  My fingers sometimes go totally white and become more difficult to use.  Sometimes a flare up can last a good twenty minutes or so in my fingers.  My toes got worse becoming so sensitive that even the slightest knock to them can hurt way more than it should.  The tips of my toes have pealing skin and some have developed a hard white crust on them at times. 

I then had another doctor’s appointment, this time with my own GP.  This time she actually looked at my fingers and toes.  She put pressure on them and noticed they stayed white after for longer than normal.  She confirmed I do have Raynaud’s Syndrome.  She said that although not initially caused by it, Raynaud’s can be made significantly worse by joint issues such as the ones I have.  She also took me off a medication I was on for anxiety as it can also make Raynaud’s worse.  Whilst the anxiety pills were not amazingly helpful, they were somewhat useful, so that is a bit annoying. 

The main cause of a Raynuard’s flare up is cold weather, but stress, emotional changes and hormones can also be a factor. So being the middle of winter my fingers and toes have hurt rather a lot recently, in fact my toes have hurt almost non-stop for nearly a week now, although the severity to which they hurt can be less at times. So I am trying to keep my fingers and toes warm and avoid being outside in the cold for very long.

Raynauard’s in the fingers

Finally the pain clinic has sent me an appointment.  It is at the end of January, so that took five months from making the initial referral!   I suspect the only reason I even got this appointment was both my GP and physiotherapist contacting them again on my behalf.

Again I will be coming back to this topic when I have an update on how things are progressing with my pain issues.  This has been a slow process so far and certainly not yet done trying to figure out what exactly is going on with my body.

Medication

I have been on Paroxetine (often known as the brand name Seroxat) since I was thirteen, that is over nineteen years! I was put on it by my childhood psychologist for OCD. At the time I was pretty desperate for help so more than willing to try it. Slowly the dose was increased and I felt it was helping a little. However the pills only seemed to help short term. By the time I realised they were no longer helping the OCD it was too late, I was dependent on them.

Aged sixteen I was dropped from the children’s mental health services with no referral to adult services. This resulted in my medication not being properly reviewed ever since. I am supposed to have an annual review of my medication, but this seems to result in little more than asking me if am suicidal, if I still take them daily without forgetting and that is about it. When I was having a better period with my OCD my GP reduced the dose, then when my OCD was having a worse period they upped the dose again. This seemed to make no difference to my OCD at all.

I once ran out of pills for several days when at university (first time I was totally responsible by myself for my medication) and I felt very ill. I had a headache, felt sick, dizzy, saw coloured spots on and off in front of my eyes and functioning was tricky. I got more pills and within less than twenty-four hours felt a lot better. This proved that I clearly was dependent on the medication.

I have talked to more than one doctor about coming off the pills, but have been told they are one of the hardest of their type to ever come off, especially after so long. They are part of the Selective serotonin reuptake inhibitors (SSRIs) group, most often known for being anti-depressants. I am on the lowest dose possible now that I can be without any withdrawal symptoms which means that they should be having a less negative impact on me than they once were. However I still wonder if they are having any negative side-effects on me or if they did when I was on a higher dose. Having been on them so long though I am not sure what is down to the medication and what is not. One of the side effects listed for Paroxetine is insomnia. Ever since I was a teenager I have had issues with my sleep. Drowsiness another possible side effect is also an issue for me quite often. I used to put this down to the strong pain medication I was on for my hip pain, but since I came off them after my hip replacement I am still pretty drowsy a lot of the time.

In the UK SSRIs are no longer given to people under eighteen except in very rare cases. The NHS say this is due to concerns that the use of SSRIs could affect brain development in children. Also there is an increased risk in self-harm in the under eighteens taking it, although mostly in people taking it for depression. They also say pregnant women should not take it. Although I have no plans to have a child right now, what if I ever do? Coming off the medication would be extremely hard.

I have resigned myself to the fact I may well be on a low dose of Paroxetine for the rest of my life. I have no idea what effect that will have on me long term, if any.

images